Alert archive / Mississippi / Wind Advisories in 2017

Wind Advisory 11, NWS Jackson, MS

October 8, 20175 counties in Mississippi

NWS Jackson, MS issued this wind advisory at Oct 8, 2017, 3:20 AM CDT for 5 counties in Mississippi. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 8, 2017, 3:20 AM CDT (08:20 UTC)
Expired
Oct 8, 2017, 8:31 AM CDT
In force
5 hr
Issued by
NWS Jackson, MS

Counties Clarke County, MS, Jasper County, MS, Jones County, MS, Kemper County, MS, Lauderdale County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 107 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 8.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2017-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2017-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

328 
WWUS74 KJAN 080820
NPWJAN

URGENT - WEATHER MESSAGE
National Weather Service Jackson MS
320 AM CDT Sun Oct 8 2017

...SOME GUSTY WINDS WILL LINGER ACROSS FAR EASTERN MISSISSIPPI AS
TROPICAL STORM NATE DISSIPATES...

MSZ031-039-045-051-056-064-065-072-080930-
/O.CAN.KJAN.WI.Y.0010.000000T0000Z-171009T0000Z/
Lowndes-Noxubee-Neshoba-Newton-Smith-Jefferson Davis-Covington-
Marion-
Including the cities of Columbus, Macon, Brooksville, 
Philadelphia, Pearl River, Newton, Union, Decatur, Conehatta, 
Taylorsville, Raleigh, Prentiss, Bassfield, Collins, Mount Olive,
and Columbia
320 AM CDT Sun Oct 8 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Jackson has cancelled the Wind
Advisory. 

Winds will be less than advisory criteria as Tropical Storm Nate
dissipates and lifts northeast rapidly.

$$

MSZ046-052-057-058-066-081500-
/O.NEW.KJAN.WI.Y.0011.171008T0820Z-171008T1500Z/
Kemper-Lauderdale-Jasper-Clarke-Jones-
Including the cities of De Kalb, Scooba, Meridian, Bay Springs, 
Heidelberg, Quitman, Stonewall, Shubuta, and Laurel
320 AM CDT Sun Oct 8 2017

...WIND ADVISORY IN EFFECT UNTIL 10 AM CDT THIS MORNING...

The National Weather Service in Jackson has issued a Wind
Advisory, which is in effect until 10 AM CDT this morning. 

* TIMING...Through mid morning.

* WINDS...Sustained winds of 20-30 mph are possible with some 
  gusts to 35 mph.

* IMPACTS...Winds of these speeds are capable of snapping tree
  limbs, downing a few trees, and damaging unsecured outdoor 
  items as well as making driving high profile vehicles difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution when driving. Wind gusts of 
30 to 40 mph occasionally bring down large limbs and rotted trees 
causing serious injury and property damage. Exercise caution when 
outdoors during these conditions.

&&

$$

CME
1 follow-up statement
677 
WWUS74 KJAN 081331
NPWJAN

URGENT - WEATHER MESSAGE
National Weather Service Jackson MS
831 AM CDT Sun Oct 8 2017

...WIND ADVISORY IS CANCELLED...

MSZ046-052-057-058-066-081445-
/O.CAN.KJAN.WI.Y.0011.000000T0000Z-171008T1500Z/
Kemper-Lauderdale-Jasper-Clarke-Jones-
Including the cities of De Kalb, Scooba, Meridian, Bay Springs, 
Heidelberg, Quitman, Stonewall, Shubuta, and Laurel
831 AM CDT Sun Oct 8 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Jackson has cancelled the Wind
Advisory. 

$$
22

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this wind advisory went out at Oct 8, 12:59 AM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Oct 8, 12:59 AM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1259 AM CDT Sun Oct 8 2017

.UPDATE...
Updated for 06Z aviation discussion

&&

.AVIATION...
06Z TAF discussion:
The worst flying conditions will continue to be over the HBG/MEI
to eventually GTR corridor as we go through the remainder of the
night and morning, but expect improving conditions later in the
morning and afternoon. Other sites will be impacted by periods of
lower ceilings but it looks like the threat of rainfall and
reduced visibility is on the downward trend with TC Nate moving
more to the east and with the western side of the system not being
as expansive. VFR conditions will return at all sites by Sunday
evening. /EC/

&&

.DISCUSSION...
Tonight through Sunday night: Hurricane Nate continues to draw
closer to the Mississippi Gulf coast and is expected to make
landfall tonight along the central Gulf coast. The latest advisory
had Hurricane Nate as a category one hurricane with maximum
sustained winds of 90mph and it is possible that it may
strengthen before making landfall. The official track has shifted
slight west from this morning but impacts for our CWA have not
changed. Tropical storm force winds in excess of 60mph will be
possible across our southeast and east central Mississippi zones
with strong gusty winds to Wind Advisory criteria generally near a
line from Columbia to Columbus Mississippi. Several inches of
rain will also be possible across our eastern zones tonight
through Sunday. Nate is relatively fast moving and it's affects
should diminish Sunday afternoon as it moves northeast our our
area. Rain chances will end in the east Sunday evening. /22/

Monday through Saturday:

By Monday, whatever remains of Nate will be fully absorbed in the
upper-level flow and sweeping across New England. A shortwave trough
will be moving across the High Plains, while the ArkLaMiss region
remains beneath the divergent right entrance region of a jet. This
should prevent the approaching cold front from making too
significant of a push into our forecast area on Monday or Tuesday.
Showers and thunderstorms are likely on Monday, especially east of
the Mississippi River, as PWAT values bump back up to near 2.0
inches during the day. The front should begin edging into the region
from the northwest on Tuesday, with the better rain chances mainly
along and east of the Interstate 55 corridor. Mid- and upper-level
ridging then looks to build over the central Gulf Coast Wednesday
through the weekend, with a surface high pressure system settling
over the southeast CONUS. Rain chances - if any - will be primarily
focused in far southern portions of the area and closer to the Gulf
Coast. With no strong push to the cold front, winds are expected to
remain fairly light behind the front and through the weekend. Have
kept temperatures generally warmer than normal for the second half
of the week due to drier air, less cloud cover, and subsidence
beneath the ridge. /NF/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       74  87  72  86 /  16  74  46  59
Meridian      72  86  72  85 /  38  74  42  58
Vicksburg     72  87  70  87 /  10  66  42  35
Hattiesburg   75  86  72  86 /  34  73  29  51
Natchez       73  87  71  87 /  12  62  41  35
Greenville    70  88  70  88 /   9  43  39  34
Greenwood     71  88  71  86 /  11  64  54  60

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Wind Advisory until 7 PM CDT this evening for MSZ031-039-045-051-
     056-064-065-072.

     Tropical Storm Warning for MSZ046-052-057-058-066-073-074.

LA...None.
AR...None.

&&
Hazardous weather outlook, Oct 7, 6:57 PM CDT, 8 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
657 PM CDT Sat Oct 7 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>029-032-
034>037-040>044-047>049-053>055-059>063-090000-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Choctaw-
Washington-Humphreys-Holmes-Attala-Issaquena-Sharkey-Yazoo-
Madison MS-Leake-Warren-Hinds-Rankin-Claiborne-Copiah-Simpson-
Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
657 PM CDT Sat Oct 7 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, south central Mississippi,
southwest Mississippi, and west central Mississippi.

.DAY ONE...Tonight and Sunday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

MSZ031-039-045-051-056-065-072-090000-
Lowndes-Noxubee-Neshoba-Newton-Smith-Covington-Marion-
657 PM CDT Sat Oct 7 2017

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, northeast Mississippi,
south central Mississippi, and southeast Mississippi.

.DAY ONE...Tonight and Sunday

FLOODING
THREAT...Limited
TIMING...Tonight through Sunday

NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Tonight through Sunday

As Hurricane Nate nears, the chances of locally heavy rainfall
will begin to increase late this evening through Sunday. Up to
1-3 inches of rainfall is expected and could produce some flash
flooding, especially in areas of poor drainage.

As Hurricane Nate moves near the area, sustained winds of 20 to
29 mph with wind gusts of 30 to 44 mph are expected for portions
of east central Mississippi later tonight and Sunday. This could
knock down trees and limbs, which could lead to power outages.

(www.weather.gov/images/jan/graphicast/image1.png)
(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

MSZ030-033-038-090000-
Clay-Oktibbeha-Winston-
657 PM CDT Sat Oct 7 2017

This hazardous weather outlook is for portions of east central
Mississippi, and northeast Mississippi.

.DAY ONE...Tonight and Sunday

FLOODING
THREAT...Limited
TIMING...Tonight through Sunday

As Hurricane Nate nears, the chances of locally heavy rainfall
will begin to increase tonight through Sunday. Up to 1-2 inches
of rainfall is expected and could produce some flash flooding,
especially in areas of poor drainage.

(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

MSZ046-052-057-073-090000-
Kemper-Lauderdale-Jasper-Lamar-
657 PM CDT Sat Oct 7 2017

This hazardous weather outlook is for portions of east central
Mississippi, and southeast Mississippi.

.DAY ONE...Tonight and Sunday

FLOODING
THREAT...Limited
TIMING...Tonight through Sunday

NON-THUNDERSTORM WINDS
THREAT...Elevated
TIMING...Tonight through Sunday

As Hurricane Nate nears, the chances of locally heavy rainfall
will begin to increase tonight through Sunday. Up to 1-3 inches
of rainfall is expected and could produce some flash flooding,
especially in areas of poor drainage.

Sustained winds of 30 to 39 mph or wind gusts of 45 to 57 mph
are expected for portions of east central Mississippi and
portions of southeast Mississippi tonight into Sunday.

(www.weather.gov/images/jan/graphicast/image1.png)
(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

MSZ050-064-090000-
Scott-Jefferson Davis-
657 PM CDT Sat Oct 7 2017

This hazardous weather outlook is for portions of central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Sunday

NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Tonight through Sunday

As Hurricane Nate moves near the area, sustained winds of 20 to
29 mph with wind gusts of 30 to 44 mph are expected for portions
of later tonight and Sunday. This could knock down trees and
limbs, which could lead to power outages.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

MSZ058-066-074-090000-
Clarke-Jones-Forrest-
657 PM CDT Sat Oct 7 2017

This hazardous weather outlook is for portions of east central
Mississippi, and southeast Mississippi.

.DAY ONE...Tonight and Sunday

FLOODING
THREAT...Limited
TIMING...Tonight through Sunday

NON-THUNDERSTORM WINDS
THREAT...Significant
TIMING...Tonight through Sunday

As Hurricane Nate moves near the area, sustained winds of 40 to
50 mph with wind gusts up to 65 mph are expected for portions of
later tonight and Sunday. This could knock down numerous large trees
which could lead to power outages.

As Hurricane Nate nears, the chances of locally heavy rainfall
will begin to increase tonight through Sunday. Up to 1-3 inches
of rainfall is expected and could produce some flash flooding,
especially in areas of poor drainage.

(www.weather.gov/images/jan/graphicast/image1.png)
(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

21

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

*NON-THUNDERSTORM WINDS*
Extreme...Sustained winds 50 mph or greater or wind gusts 65 mph
 or greater.
Significant...Sustained winds 40-49 mph or wind gusts 58-64 mph.
Elevated...Sustained winds 30-39 mph or wind gusts 45-57 mph.
Limited...Sustained winds 20-29 mph or wind gusts 30 to 44 mph.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   www.weather.gov/jan/precipmaps

River Forecast Center...
   www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Local storm report, Oct 7, 11:00 PM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1100 PM CDT SAT OCT 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     NON-TSTM WND DMG 1 NNE LAUREL            31.70N 89.14W
10/07/2017                   JONES              MS   EMERGENCY MNGR

            TREE LIMB FELL ON VEHICLE AT HOUSE, NO
            INJURIES.

&&

AW
Local storm report, Oct 8, 12:25 AM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1225 AM CDT SUN OCT 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 PM     TROPICAL STORM   1 N ELLISVILLE          31.62N 89.21W
10/07/2017                   JONES              MS   EMERGENCY MNGR

            TREE DOWN ON POWER LINES JUST NORTHWEST OF
            ELLISVILLE ON HWY 29 N.

&&

AW
Local storm report, Oct 8, 3:06 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
306 AM CDT SUN OCT 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 AM     TROPICAL STORM   8 SE LAUREL             31.61N 89.05W
10/08/2017                   JONES              MS   EMERGENCY MNGR

            POWER LINE DOWN ON GEORGE BOUTWELL ROAD.

&&

TW

Nearby

Wind Advisories in Mississippi, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.